Give your eyes a break
If you're in the process of coming off psychiatric drugs, maybe you’ve noticed that the bright sun streaming through your window, once a welcome sight, now makes you anxious or irritated and feels almost painful. Or maybe you can’t tolerate staring at your computer screen for long in the way that you used to. Perhaps looking at fast-moving cars on the highway now makes you feel dizzy or nauseated, forcing you to turn away. Being overly sensitive to visual stimulation is not unusual during psychiatric medication withdrawal—nor is experiencing other types of temporary vision problems, such as having a hard time focusing your eyes or following moving images on TV.
Many people with visual sensitivities address them by aiming whenever possible to simply give their eyes a rest. For example, if you’re especially sensitive to bright light, you might try wearing a good pair of sunglasses much of the time, even indoors if needed. Room-darkening shades help a lot with keeping morning light at bay, as can the less-expensive option of wearing a sleep mask to bed.
If you react badly to flickering florescent lights, one possibility is to try replacing them with a lamp that uses a warm-colored LED or incandescent bulb. Should the glare from your electronics bother you, screen filters are an option. For the blue light that emanates from your phone or computer, you can search for an app or program that gradually turns the screen-light amber in sync with the time of day, making it warmer closer to bedtime, in keeping with natural circadian rhythms. There are glasses with lenses designed to help screen out blue light, too.
If you’re drawn to reading but find that your visual problems make it difficult, consider switching to audiobooks for a while—some people in withdrawal find it less taxing. Consciously blinking and closing your eyes periodically throughout the day can be a good general practice, too. In general, anecdotal reports suggest that making several small changes may be the most effective strategy when it comes to easing symptoms of visual overstimulation.